Health & Support
Moderators: nycgirl, autopilotfrank193, bierorama, ksylvan, peaches0405


im recovering from an ed i had a tooth removed on friday , and the hole got infected so im on antibiotics , ive been on them since sunday and they run out on friday . ive spent the last 24 hours on the toilet with crippling stomach ache i feel dreadful is this normal ? how the hell am i supposed to cope with this till friday , i feel like everything i am eating is going straight through me

25 Replies (last)
#1  
Quote  |  Reply

It can be normal.  Call your dentist and tell him what you are experiencing;  they may be able to switch you to another antibiotic that will still deal with the infection but be better tolerated by your system.  There's no reason to try to just live with this situation if it is easily changed, right?

Definitely talk to your doctor and see if he can switch your antibiotic. I have found that I tolerate some much better than others. In the meantime, try eating yogurt with active cultures or taking some acidophilus. You may find it helps.

thanks i think im going to go back to my dentist tomorrow h x

{{helen}}

Try looking up your antibiotic online.  Sometimes they are easier on the stomach if they are taken with food, so see if that is possible with your particular antibiotic.

Original Post by puh8suwrux:

{{helen}}

Try looking up your antibiotic online.  Sometimes they are easier on the stomach if they are taken with food, so see if that is possible with your particular antibiotic.

 thanks xx

hi helen - I can sympathise as I have been on antibiotics since the weekend for a chest infection and they are causing and upset tummy and lot of bloating... uncomfortable but I am eating yoghurt and taking yakult until I finish the course of medicine then I just really hope my body settles down again!

ther's no point taking yakult while taking the antibiotic, as the antibiotic will just kill the good bacteria. also you run the risk of diminishing the effectiveness of the antibiotic by taking them with yakult or anyother probiotic.

wait until you are finished the course and then take an afterbiotic supplement and maybe 2-3weeks of probiotic drink

hi fidget - thanks for that info - i will postpone my yakult until I have finished the antibiotics then. Do you know of any other remedies to help with the tummy side effects of the antibiotics? Also - do you know how long it takes your tummy to normalise after antibiotics (with yakult or something)?

SONA do a supplement called 'afterbiotic'. my stomach gets very sore from antibiotics, and then i become v anxious about it which worsens it. there is also something called 'super8'. its by udos - who makes udos oil. udos is world renowned as the creator of the wonderful omega 3-6 oil.

the pharmacist recommended it to me. she had a friend who suffered debilitating crohns disease, with a multiple number of hospital admissions. since she started taking 'super 8' she has stayed out of hospital and almost symptom free.

it is a little costly, €30 here in ireland - but i was v pleased with the results of it. you might consider giving it a try

oh sorry i forgot to answer your last question. the gut bacteria is highly individual. its considered as indiviaual as the fingerprint. unfortunately antibiotics tend to wipe out that great flora. it can take between 3 and 6 months for restoration to occur

thanks fidget - i am in australia but will look for something similar. Do you take these on an ongoing/daily basis or just for a certain period of time (how long?) after you finish up your antibiotics?

is there any issues with eating yoghurt with these i.e can you have too much friendly bacteria??

as far as im aware you should be able to get udos products in oz. eating yoghurt is ok. again the  antibiotics will tend to kill the bacteria. but live bacteria found in yoghurt is far less numerous than those found in probiotic drinks.

the afterbiotic supplement by sona is a 7 day course. the super 8 is a 30 day course. i is wise to try a course of each (i usually do) and then see how i feel after the month. it depends on how long you were on the antibiotic and what type of antibiotic you are on. generally broad spectrum antibiotics mimic the hiroshima atom bomb in your gut, wiping out everything in its path.

there is a condition seen often in hospitals called clostridium difficile. this is caused entirely by antibiotic overuse. the cure is probiotic drinks. these drinks are actually written up and scripted on patients charts.

thanks fidget - great advice - I will look into getting something.

Crippling stomach aches and diarrhea with antibiotics could indicate an allergic reaction. You should see your doctor, discuss your symptoms and you will likely be switched to another type of antibiotic. You can develop an allergy to a family of antibiotics at any point in your life (usually the sulfa-based antibiotics) -- especially if you have any family members with allergies to antibiotics.

It is very, *very* rare but another possibility is a Clostridium difficile infection. Your doctor can do a simple stool sample test for that. Unless you have been on many rounds of antibiotics or are immuno-suppressed due to other illnesses, it is not likely to be C. difficile. However, this is why most everyone is recommending consuming a lot of yogurt with active cultures. The active cultures ensure that C. difficile can't get a hold of your gut and it's always wise to consume a lot of yogurt with any course of antibiotics because it's killing both the good and bad bacteria in your gut. You can never have too much friendly bacteria when you are taking antibiotics.

C. difficile is not cured by probiotic drinks. You want to avoid a C. difficile infection -- it's not called "difficile" (difficult) for no reason. It is hard to eradicate once it gets a hold.

But the most likely culprit is actually an allergy. Good luck.

Forgot one more thing: There is no reason not to take pre/pro biotics and yogurt with active cultures while you are on antibiotics, in fact it has been repetitively recommended by the physicians I have seen. Although broad spectrum antibiotics kill good bacteria, you can create antibiotic-resistant good bacteria if you reintroduce new cultures every day while taking the antibiotics. At worst, you are reintroducing good bacteria each day (which subsequently get killed by your antibiotics) but that will at least prohibit bad bacteria gaining a foothold in the interim.

culdnt get in the docs i feel like my insides are coming out of me :(

Call the doc and ask to talk to the nurse.  This isn't good for you - and it might be something easily fixed!

actually hedgren, probiotic drinks do help to cure c. difficile. im a doctor at our university hospital. im on my surgical rotation now, but i have seen many patients charted for yoplait probiotic in order to help clear up c. difficile

Agree with puh8suwrux -- can you call any kind of medical helpline? I don't have to tell you that dehydration and electrolyte issues can happen pretty quickly for someone in your condition and so it is really important you get medical advice as soon as possible. Best wishes and please let us all know how you are doing.

Helen - I hope you were able to get in to see a doctor? My thoughts are with you - i hope you are doing better.

Re: probiotics for C. difficile -- you must have very obliging strains where you work fidget84. We have been unlucky up here.

25 Replies (last)
Advertisement
Advertisement
Allergy Remedies
Is It Possible to Go Natural?
The side effects of allergy medications keep some people from using them. Natural remedies can be a great alternative, but some are more effective than others.